Alert archive / Michigan / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Grand Rapids, MI

May 3, 201223 counties in Michigan

NWS Grand Rapids, MI issued this flash flood watch at May 3, 2012, 10:22 AM EDT for 23 counties in Michigan. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
May 3, 2012, 10:22 AM EDT (14:22 UTC)
Expired
May 4, 2012, 8:00 AM EDT
In force
22 hr
Issued by
NWS Grand Rapids, MI
Flood severity
None
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1476 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WGUS63 KGRR 031422
FFAGRR

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 AM EDT THU MAY 3 2012

...AREAS OF HEAVY RAIN EXPECTED THROUGH TONIGHT...

.A SLOW MOVING COLD FRONT WILL APPROACH THE REGION THROUGH TONIGHT
TRIGGERING THUNDERSTORMS WITH HEAVY RAIN. THE AIRMASS IS UNUSUALLY
MOIST AND THIS COULD ENHANCE THE RAINFALL AMOUNTS.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040830-
/O.NEW.KGRR.FF.A.0001.120503T1422Z-120504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1022 AM EDT THU MAY 3 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MICHIGAN...SOUTH 
  CENTRAL MICHIGAN...SOUTHWEST MICHIGAN AND WEST CENTRAL 
  MICHIGAN...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
  MICHIGAN...CLARE...GRATIOT...ISABELLA...MECOSTA...MONTCALM AND 
  OSCEOLA. IN SOUTH CENTRAL MICHIGAN...CALHOUN...CLINTON... 
  EATON...INGHAM...IONIA AND JACKSON. IN SOUTHWEST MICHIGAN... 
  ALLEGAN...BARRY...KALAMAZOO...KENT...OTTAWA AND VAN BUREN. IN 
  WEST CENTRAL MICHIGAN...LAKE...MASON...MUSKEGON...NEWAYGO AND 
  OCEANA. 

* THROUGH FRIDAY MORNING

* SEVERAL ROUNDS OF THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE
  THIS AFTERNOON THROUGH TONIGHT. WHERE THE STORMS PERSIST...LOCALLY
  MORE THAN 3 INCHES OF RAIN COULD FALL. HOURLY RAINFALL AMOUNTS
  IN EXCESS OF AN INCH PER HOUR WILL BE LIKELY WITH THE STRONGEST
  STORMS.

* FLASH FLOODING OF URBAN AREAS ALONG WITH SMALL STREAMS AND
  RIVERS MAY OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS AND HTTP://GO.USA.GOV/5OG.

&&

$$

MJS
2 follow-up statements
581 
WGUS63 KGRR 040032
FFAGRR

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
832 PM EDT THU MAY 3 2012

...AREAS OF HEAVY RAIN EXPECTED FOR SOUTHERN LOWER...

.A SLOW MOVING COLD FRONT WILL CONTINUE TO SLIDE THROUGH THE AREA
TONIGHT TRIGGERING THUNDERSTORMS WITH HEAVY RAIN. THE AIR MASS IS
UNUSUALLY MOIST AND THIS COULD ENHANCE THE RAINFALL AMOUNTS.

MIZ037>040-043>046-050>052-056-057-040145-
/O.CAN.KGRR.FF.A.0001.000000T0000Z-120504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS
832 PM EDT THU MAY 3 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL MICHIGAN...
SOUTHWEST MICHIGAN AND WEST CENTRAL MICHIGAN HAS BEEN CANCELLED.

HEAVY RAINS OCCURRED ACROSS PORTIONS OF CENTRAL LOWER MICHIGAN
THIS MORNING AND THE WATCH IS BEING REPLACED BY FLOOD ADVISORY.
ELSEWHERE...HEAVY RAINS ARE NO LONGER EXPECTED.

$$

MIZ058-059-064>067-071>074-041200-
/O.CON.KGRR.FF.A.0001.000000T0000Z-120504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-
CALHOUN-JACKSON-
INCLUDING THE CITIES OF...IONIA...ST. JOHNS...HOLLAND...
HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
832 PM EDT THU MAY 3 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTH CENTRAL MICHIGAN AND SOUTHWEST MICHIGAN... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTH CENTRAL MICHIGAN... 
  CALHOUN...CLINTON...EATON...INGHAM...IONIA AND JACKSON. IN 
  SOUTHWEST MICHIGAN...ALLEGAN...BARRY...KALAMAZOO AND VAN 
  BUREN. 

* UNTIL 8 AM EDT FRIDAY

* SEVERAL ROUNDS OF THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE
  OVERNIGHT. WHERE THE STORMS PERSIST...LOCALLY MORE THAN 3 INCHES
  OF RAIN COULD FALL. HOURLY RAINFALL AMOUNTS IN EXCESS OF AN INCH
  PER HOUR WILL BE LIKELY WITH THE STRONGEST STORMS.

* FLASH FLOODING OF URBAN AREAS ALONG WITH SMALL STREAMS AND 
  RIVERS MAY OCCUR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT
WWW.READY.GOV/FLOODS AND HTTP://GO.USA.GOV/5OG.

&&

$$

JK
822 
WGUS63 KGRR 041153
FFAGRR

FLOOD WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 AM EDT FRI MAY 4 2012

...FLASH FLOOD WATCH ALLOWED TO EXPIRE AT 8 AM EDT...

.WIDESPREAD HEAVY RAINFALL IS NO LONGER EXPECTED...THEREFORE THE
FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG AND SOUTH OF
INTERSTATE 96 HOWEVER

MIZ058-059-064>067-071>074-041300-
/O.EXP.KGRR.FF.A.0001.000000T0000Z-120504T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-
CALHOUN-JACKSON-
INCLUDING THE CITIES OF...IONIA...ST. JOHNS...HOLLAND...
HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
753 AM EDT FRI MAY 4 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 8 AM EDT THIS MORNING...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTH CENTRAL MICHIGAN AND
SOUTHWEST MICHIGAN WILL EXPIRE AT 8 AM EDT THIS MORNING. 

SOME LOCALLY HEAVY RAIN FELL ACROSS THE WATCH AREA...ESPECIALLY
ACROSS NORTHERN ALLEGAN...NORTHERN BARRY...SOUTHERN
IONIA...NORTHWEST EATON AND MUCH OF CLINTON AND INGHAM COUNTIES.
3.00 INCHES OF RAIN WAS REPORTED IN HASTINGS IN NORTHERN BARRY
COUNTY. 


$$

DUKE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood watch went out at May 3, 7:35 AM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 3, 7:35 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
735 AM EDT THU MAY 3 2012

.SYNOPSIS...
ISSUED AT 410 AM EDT THU MAY 3 2012

NUMEROUS WAVES OF LOW PRESSURE WILL RIDE ALONG A FRONTAL SYSTEM
THAT IS SITUATED NORTH OF THE FORECAST AREA EARLY THIS MORNING.
THESE WAVES OF LOW PRESSURE WILL OCCASIONALLY BRING ROUNDS OF
SHOWERS AND STORMS TO THE AREA ALONG WITH MILD AIR. A FEW OF THE
SHOWERS AND STORMS COULD BECOME SEVERE. SOME LOCALLY HEAVY
DOWNPOURS WILL ALSO BE POSSIBLE. THE RAINFALL SHOULD CLEAR SOUTH
OF THE AREA DURING THE DAY ON FRIDAY.

&&

.UPDATE...
ISSUED AT 644 AM EDT THU MAY 3 2012

I HAVE UPDATED THE ZONES/GRIDS TO KEEP THE THUNDERSTORMS GOING
ALONG ROUTE 10 FOR ANOTHER TWO HOURS SINCE THE CELLS KEEP
REFORMING OVER LAKE MICHIGAN AND THEN MOVE EAST. THE STORMS EVEN
SO WILL BEING TO DIMINISH SO BY 10 AM THIS SHOULD ALL BE DONE.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

MAIN CHALLENGE OF THE SHORT TERM CONTINUES TO BE DETERMINING
CONVECTIVE TRENDS AND SEVERE WX POTENTIAL.

MAIN AXIS OF NOCTURNAL STORM ACTIVITY EXTENDS FROM CENTRAL WI
THROUGH THE U.S.-10 CORRIDOR EARLY THIS MORNING. THIS IS ALL AT
THE NOSE OF THE LOW LEVEL JET/MOISTURE TRANSPORT AHEAD OF THE NEXT
WAVE RIDING ALONG THE UPPER FLOW. THE AXIS OF PCPN IS STARTING TO
SHOW A TENDENCY TO TRAIN OVER THE SAME AREAS...HOWEVER THE ENTIRE
AXIS IS IN THE PROCESS OF SHIFTING NORTH OF THE AREA.

WE EXPECT THIS RAIN TO SHIFT NORTH OF THE AREA...AND THE WHOLE
AREA OF RAIN TO MOVE EAST AS THE WAVE AND LOW LEVEL JET MOVES
EAST/NORTHEAST. THERE SHOULD THEN BE A BREAK IN THE ACTIVITY INTO
EARLY THIS AFTERNOON WITH SUBSIDENCE BEHIND THE DEPARTING WAVE
THIS A.M..

WE WILL SEE UPPER RIDGING CURRENTLY OVER THE INTER MOUNTAIN WEST
SHIFT TO THE NE. THIS WILL STRENGTHEN THE SFC RIDGE ACROSS SRN
CANADA. THIS PROCESS WILL HELP TO SHIFT THE FRONT BACK DOWN INTO
THE AREA THIS AFTERNOON AND EVENING. WE WILL SEE INSTABILITY BUILD
TODAY WITH SOME SUN AND TEMPS RISING INTO THE LOWER 80S. LI/S ARE
FCST TO DROP DOWN ALMOST TO -10C. THE FRONT SINKING
SOUTH...COMBINED WITH THE INSTABILITY...AND ANY SHORT WAVE THAT
COULD MOVE THROUGH COULD TOUCH OFF A LINE OF STORMS LATE THIS
AFTERNOON.

THERE IS A WINDOW OF OPPORTUNITY FOR STORMS TO BECOME STRONG TO
SEVERE WHEN INITIATION TAKES PLACE. THE WINDOW WOULD LAST UNTIL
MID EVENING WHEN INSTABILITY WOULD WANE...AND WE SEE PCPN BECOME
MORE WIDESPREAD AHEAD OF THE FRONT. DEEP LAYER SHEAR OF 30 KNOTS WOULD
BE MARGINALLY SUFFICIENT FOR ORGANIZATION. LARGE HAIL WOULD BE
POSSIBLE WITH THICK -10 TO -30C LAYER CAPE PROFILES. DAMAGING
WINDS WOULD BE POSSIBLE DUE TO DRY MID LEVELS AND 45 KNOTS OR SO
AROUND 500 MB. BEST THREAT WOULD BE IN THE CENTRAL AND SOUTHERN
PORTION OF THE CWFA.

ONCE THE DIURNAL INSTABILITY IS LOST...THE SEVERE THREAT WOULD
LIKELY EVOLVE TO MORE OF A HYDRO THREAT. WOULD COULD SEE SOME
POTENTIAL TRAINING OF STORMS ALONG THE SLOW MOVING FRONT. WE WILL
LIKELY SEE AT LEAST A COUPLE OF WAVES MOVING ALONG THE FRONT
BEFORE THE FRONT WOULD SINK SOUTH OF THE AREA FRIDAY MORNING. THE
GOOD THING IS THE HEAVIER RAINFALL THUS FAR HAS BEEN OVER THE
NORTH. SOUTHERN AREAS HAVE SOME ROOM BEFORE RAINFALL WOULD BECOME
AN ISSUE.

WE WILL SEE THE HEAVIER RAINFALL END OVER THE AREA BY DAYBREAK FRI
MORNING AS THE WAVES AND ASSOCIATED LLJ MOVE EAST AND WEAKEN. THE
FRONT WILL SINK SOUTH...AND WE WILL SEE A DRY NE FLOW SET UP.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 410 AM EDT THU MAY 3 2012

THE WEATHER WITH THE GREATEST IMPACT IMPLICATIONS IS THE SYSTEM
EXPECTED TO MOVE THROUGH THE AREA MONDAY INTO TUESDAY. THIS WILL
BRING THE THREAT OF THUNDERSTORMS AND LOCALLY HEAVY RAINFALL.

THE OVERALL UPPER AIR PATTERN FEATURES A LONGWAVE TROUGH OVER THE
WESTERN CONUS AND UPPER RIDGE OVER THE EASTERN CONUS. HOWEVER THERE
IS A BLOCKING UPPER HIGH SOUTH OF GREENLAND THAT SEEMS TO WANT TO
RETROGRADE OVER TIME. THAT IN COMBINATION WITH THAT STORM SYSTEM
FROM THE ALEUTIANS...THAT I HAVE BEEN WRITING ABOUT FOR NEARLY A
WEEK...DIGS INTO THE GULF OF ALASKA BY EARLY NEXT WEEK AND WILL
FORCE THE ENTIRE PATTERN TO RETROGRADE. THAT BRINGS LONGWAVE
TROUGHING TO THE EASTERN CONUS AND UPPER RIDGING MOUNTAIN STATES BY
THE MIDDLE OF NEXT WEEK. BEING NEAR THE LONGWAVE TROUGH WOULD BRING
AN OVERALL COOLING PATTERN HERE BUT IT ALSO WOULD BRING MORE RAIN TO
THE AREA.

THE END RESULT OF ALL THIS IS THE FRONTAL SYSTEM IN OUR AREA NOW
WILL DROP SOUTH AS THE UPPER JET ALSO DROPS SOUTH OVER TIME.
SHORTWAVE RIDGING AND LARGE CANADIAN HIGH WILL PROVIDE A DRY WEEKEND
FOR THE AREA WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. THEN AS A
PACIFIC SHORTWAVE (KICKED OUT BY THE STORM FROM ALASKA) CROSSES THE
CONUS TO THE CENTRAL CONUS BY MONDAY...IT WILL PHASE WITH A DIGGING
SYSTEM FROM NORTHEASTERN CANADA. THAT IN TURN HELPS TO DIG THE
EASTERN TROUGH EARLY NEXT WEEK.

NOW THE STAGE IS SET FOR A RAIN EVENT HERE IN THE MONDAY TIME FRAME.
THE WARM ADVECTION SURGE AHEAD OF THE PACIFIC SYSTEM WILL BRING
WARMER AND MORE MOIST AIR INTO THE AREA WITH THUNDERSTORMS MONDAY.
BY TUESDAY THE SYSTEM WILL BE EAST OF SOUTHWEST LOWE MICHIGAN AS AN
UPPER LOW STARTS TO CLOSE OFF NORTH OF MINNESOTA. THAT WILL KEEP
UNSETTLED BUT COOLER WEATHER GOING HERE INTO WEDNESDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 735 AM EDT THU MAY 3 2012

OUTFLOW FROM THUNDERSTORMS MOVING THROUGH LOWER MICHIGAN AND WILL
BRING A SHIFT OF WINDS TO THE NORTHWEST TO KGRR AROUND
12Z...THOUGH WINDS SHOULD REMAIN VERY LIGHT. VERY UNCERTAIN AS TO
IF THIS WIND SHIFT WILL MAKE IT OTHER TERMINAL LOCATIONS.

GUSTY WINDS FROM THE SOUTHWEST WILL BE THE NORM OTHERWISE
TODAY...AS ANY SHIFT TO THE NORTHWEST SHOULD NOT LAST MORE THAN AN
HOUR OR TWO.

THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING...THOUGH
WHETHER THESE STORMS WILL AFFECT TERMINAL FORECAST LOCATIONS
REMAINS UNCERTAIN AT THIS TIME. STORMS LOOK TO DEVELOP NORTHWEST OF
THE TERMINAL AND COULD APPROACH KMKG PRIOR TO 00Z FRIDAY. IF
STORMS MOVE TO THE SOUTH AND EAST...OTHER TERMINAL LOCATIONS LOOK
TO BE AFFECTED AROUND AND SHORTLY AFTER 00Z FRIDAY.

VISIBILITIES LIKELY TO BE REDUCED IN MODERATE TO HEAVY
RAINFALL...SO IFR AND EVEN SOME LIFR NOT OUT OF THE QUESTION IN
AND NEAR ANY THUNDERSTORMS THAT DO DEVELOP LATER TODAY INTO
FRIDAY.

&&

.MARINE...
ISSUED AT 410 AM EDT THU MAY 3 2012

MODELS CONTINUE TO INDICATE THAT WINDS WILL REMAIN UP A BIT...
HOWEVER THE STRONGEST WINDS SHOULD REMAIN ABOVE THE SFC DUE TO THE
COOLER ENVIRONMENT OVER THE LAKE. WE EXPECT THAT MORE OF THE SAME
WILL BE POSSIBLE WITH WINDS AROUND 10 TO 20 KNOTS WITH WAVES
REMAINING BELOW 3 FEET. WINDS SHOULD DIMINISH A BIT ON THURSDAY
NIGHT AS THE FRONTAL SYSTEM MOVES OVERHEAD WITH A WEAK GRADIENT.

&&

.HYDROLOGY...
ISSUED AT 410 AM EDT THU MAY 3 2012

IT APPEARS MOST OF THE AREA SHOULD SEE A GOOD SOAKING OF RAINFALL
AT SOME TIME BETWEEN NOW AND FRIDAY MORNING. PWATS ARE UP TO
AROUND 1.25 TO 1.50 INCHES AS EXPECTED ACROSS THE AREA. THE AXIS
OF HEAVIEST RAIN THIS MORNING IS UP NORTH. SOME LOCATIONS COULD
SEE A TOTAL OF AN INCH OF RAIN THIS MORNING BEFORE IT MOVES OUT OF
THE AREA.

THE NORTH WILL SEE SOME MORE RAIN TODAY/TONIGHT...HOWEVER THE BEST
THREAT OF RAINFALL LOOKS TO HAPPEN ACROSS THE SOUTH AS THE FRONT
SINKS SOUTH. THIS MOVEMENT IN THE AXIS OF BEST RAINFALL COMBINED
WITH THE SOUTH SEEING LITTLE RAINFALL THE PAST COUPLE OF DAYS
SHOULD KEEP FROM ANY MAJOR ISSUES OCCURRING. RAINFALL AMOUNTS WILL
GENERALLY RANGE FROM AROUND AN INCH OR TWO WITH SOME LOCALLY
HIGHER AMOUNTS LIKELY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...WDM
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...WDM
AVIATION...MACZKO
HYDROLOGY...NJJ
MARINE...NJJ
Hazardous weather outlook, May 3, 10:10 AM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1010 AM EDT THU MAY 3 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041415-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1010 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN. THERE IS A SLIGHT RISK FOR LARGE HAIL
AND DAMAGING WINDS. THE MAIN EXPECTED THREATS ARE HEAVY RAIN AND
THE POTENTIAL FOR FLASH FLOODING. THIS COULD ESPECIALLY IMPACT AREA
CREEKS AND STREAMS WITH RAPID RISES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY...FRIDAY NIGHT AND AGAIN ON
MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL WILL OCCUR WITH
THESE THUNDERSTORMS AND MAY RESULT IN ADDITIONAL THREATS FOR MINOR
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HEAVY
RAIN...FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

LMZ844>849-041415-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1010 AM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BRING HEAVY
RAIN AND GUSTY WINDS TO LAKE MICHIGAN. SOME FOG WILL BE POSSIBLE
LATE TONIGHT AFTER STORMS CLEAR OUT...WITH VISIBILITIES UNDER ONE
MILE AT TIMES LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY...FRIDAY NIGHT AND
AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ALL INSTANCES OF HEAVY
RAIN...FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 3, 7:10 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
710 AM EDT THU MAY 3 2012

MIZ039-040-045-046-031215-
CLARE-ISABELLA-MECOSTA-OSCEOLA-
710 AM EDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 706 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES WEST OF
HARRISON TO 25 MILES WEST OF HARRISON TO 37 MILES WEST OF CLARE...
MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4414 8460 4365 8460 4374 8556 4417 8536
      4417 8487
TIME...MOT...LOC 1110Z 277DEG 36KT 4411 8507 4398 8524
          4380 8546

WDM
Local storm report, May 3, 7:37 AM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
737 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 S IRONS               44.12N 85.92W
05/03/2012  M3.10 INCH       LAKE               MI   BROADCAST MEDIA

            HEAVY RAIN REPORTED BY 9 MILE ROAD IN IRONS.

&&

BMARINO
Local storm report, May 3, 8:37 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HEAVY RAIN       SSW CUSTER              43.95N 86.22W
05/03/2012  M1.99 INCH       MASON              MI   TRAINED SPOTTER

            THIS WAS A STORM TOTAL.

&&

WH
Local storm report, May 3, 8:40 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TSTM WND DMG     PEACOCK                 44.05N 85.89W
05/03/2012                   LAKE               MI   COUNTY OFFICIAL

            THREE TREES WERE REPORTED DOWN BETWEEN IRONS AND BALDWIN.

&&

WH
Local storm report, May 3, 8:42 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     HEAVY RAIN       ESE SCOTTVILLE          43.95N 86.28W
05/03/2012  E2.00 INCH       MASON              MI   911 CALL CENTER

            911 CENTER REPORTED WATER OVER THE ROAD ON ROUTE 10
            THROUGH SCOTTVILLE. THE ORANGE CONES ARE OUT TO BLOCK
            TRAFFIC THROUGH DOWNTOWN. THE REPORT WAS RECIVED AROUND
            530 AM.

&&

WH
Local storm report, May 3, 9:27 AM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
927 AM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     FLASH FLOOD      S BRANCH                43.94N 86.04W
05/03/2012                   MASON              MI   PUBLIC

            WATER WAS REPORTED RUNNING DOWN BARNETT BLVD. THE ROAD
            WAS BEING WASHED OUT.

&&

WH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:09 AM EDTSpecial Weather StatementGRRMuskegon, Oceana66 min
May 3, 1:42 AM EDTSpecial Weather StatementGRRLake, Mason, Oceana78 min
May 3, 2:55 AM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Lake, Mason, Mecosta and 1 more80 min
May 3, 4:04 AM EDTSpecial Weather StatementGRRClare, Lake, Osceola71 min
May 3, 4:39 AM EDTSpecial Weather StatementGRRClare, Osceola66 min
May 3, 4:42 AM EDTSpecial Weather StatementGRRLake, Mason63 min
May 3, 5:30 AM EDTSpecial Weather StatementGRRClare, Isabella, Lake, Mecosta, Osceola60 min
May 3, 5:42 AM EDTAreal Flood AdvisoryGRRLake, Mason, Osceola10 hr
May 3, 6:08 AM EDTSevere Thunderstorm WarningGRRClare, Isabella, Lake, Mecosta, Newaygo, Osceola67 min
May 3, 7:10 AM EDTSpecial Weather StatementGRRClare, Osceola65 min
May 3, 8:50 AM EDTFlash Flood WarningGRRLake4 hr
May 3, 10:56 AM EDTRiver Flood AdvisoryGRRIngham58 hr
May 3, 10:56 AM EDTRiver Flood AdvisoryGRRMason5 days
May 3, 10:56 AM EDTRiver Flood AdvisoryGRROsceola6 days
May 3, 11:54 AM EDTSpecial Weather StatementGRRMason51 min
May 3, 12:26 PM EDTSpecial Weather StatementGRRLake64 min
May 3, 12:37 PM EDTFlash Flood WarningGRRMason6 hr
May 3, 12:38 PM EDTSpecial Marine WarningGRR41 min
May 3, 12:50 PM EDTFlash Flood WarningGRRLake6 hr
May 3, 1:09 PM EDTSevere Thunderstorm WarningGRRMason41 min
May 3, 1:23 PM EDTSevere Thunderstorm WarningGRRLake52 min
May 3, 1:56 PM EDTSpecial Weather StatementGRRNewaygo19 min
May 3, 2:03 PM EDTSevere Thunderstorm WarningGRROsceola57 min
May 3, 2:57 PM EDTSevere Thunderstorm WarningGRROceana63 min
May 3, 3:01 PM EDTFlash Flood WarningGRROsceola5 hr
May 3, 3:02 PM EDTSevere Thunderstorm WarningGRRNewaygo43 min
May 3, 3:08 PM EDTSpecial Marine WarningGRR82 min
May 3, 3:20 PM EDTSpecial Weather StatementGRRClare, Gratiot, Isabella, Kent, Mecosta, Montcalm and 3 more115 min
May 3, 3:21 PM EDTSevere Thunderstorm WarningGRRClare54 min
May 3, 3:36 PM EDTSevere Thunderstorm WarningGRRMecosta54 min
May 3, 4:16 PM EDTSevere Thunderstorm WarningGRRIsabella38 min
May 3, 4:32 PM EDTSpecial Marine WarningGRR59 min
May 3, 4:38 PM EDTSevere Thunderstorm WarningGRRMuskegon52 min
May 3, 4:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry44 min
May 3, 5:13 PM EDTSevere Thunderstorm WarningGRRKent, Newaygo, Ottawa41 min
May 3, 5:30 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia60 min
May 3, 5:49 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Kalamazoo56 min
May 3, 6:21 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot, Ionia, Montcalm54 min
May 3, 6:30 PM EDTSevere Thunderstorm WarningGRRClinton, Eaton, Ingham60 min
May 3, 6:59 PM EDTAreal Flood AdvisoryGRRClinton16 hr
May 3, 7:01 PM EDTSpecial Marine WarningGRR119 min
May 3, 7:30 PM EDTSevere Thunderstorm WarningGRRIngham45 min

Nearby

Flash Flood Watches in Michigan, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.